Illinois, 2020

Flooding in Illinois, May 21 to 31, 2020

May 21 to 31, 2020 · NWS PAH · 6 events in 5 counties and zones

A series of heavy rainfall events in mid and late May caused the mainstem Mississippi, Ohio, and Wabash Rivers to rise back above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$120,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of heavy rainfall events in mid and late May caused the mainstem Mississippi, Ohio, and Wabash Rivers to rise back above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland. Some minor crop damage likely occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 1:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 21, 1:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
235 PM CDT Thu May 21 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 235 PM CDT Thu May 21 2020

The upper-level low remains in central Kentucky this afternoon,
slowly drifting northward, bringing a few light showers to the
Pennyrile. Some thunder is possible in the far southeastern corner
of the CWA near Hopkinsville as a couple storms have developed
farther to the east the past two hours. The low will finally work
its way into Ohio tonight, drying things out overnight.

While slight ridging and a shift towards southerly wind will lead
to highs in the upper 70s to near 80 tomorrow, a shortwave will
bring a chance of showers and storms to the entire area, with the
highest chances in Southern Missouri and Western Kentucky. Some
thunderstorms are possible, primarily south of a Perryville, MO to
Owensboro, KY line.

A warm front will cross the area Friday night, leaving overnight
lows elevated in the mid 60s. The associated low pressure system
positioned to the northwest will bring a line of showers and
storms to the area late Friday night towards Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 235 PM CDT Thu May 21 2020

The weekend and much of next week will have a markedly different
feel to it than this week; that is, a more summer like feel. Each
day will be repetitious in several mean weather parameters...surface
dew points will be in the upper 60s/around 70, highs and lows will
range mid 80s/upper 60s, and the available columnar moisture/Pwats
will run in the 90s percentile. There will be no discernibly
significant shear or energy parameters in the flow pattern over this
period of time, so diurnal evolution of storm chances coincident
with realization of convective temps (lower 80s each day) will be
the primary driver in peak pcpn chances (afternoon) and minimum pcpn
chances (night)...which means what looks like a very wet forecast
with daily rains will actually be dry for large/bulk periods of that
same forecast. It also means that repeat or sustained locally
heavy/efficient downpours may still lead to minor flooding issues
with time, despite the overall time limited pcpn duration.

Also over time, the pattern does evolve to where high pressure aloft
strengthens its grip upon the Commonwealth. If this pans out, we'll
see pops wane some off their early week peaks, during the middle
(and latter) portion of the week.

&&

.AVIATION...
Issued at 1219 PM CDT Thu May 21 2020

Terminals across the Quad State region have seen either steady or
off-and-on MVFR conditions through the morning. Through the
afternoon, cigs are expected to rise to a more consistent VFR
though scattered lower clouds are expected during the forecast
period. Winds will be light and variable, tending to have an
easterly component today and a southerly component tomorrow. Cloud
cover will be generally broken which will limit visibility
reductions overnight. Vsbys are held in VFR at this time though
could conceivably drop to MVFR briefly at a site or two if clouds
cover becomes patchier overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...ATL
LONG TERM...DH
AVIATION...ATL
Hazardous weather outlook, May 21, 1:40 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
240 PM CDT Thu May 21 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
240 PM CDT Thu May 21 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms this afternoon in the
southern Kentucky Pennyrile. Lightning is the primary hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible late Friday morning to Friday
afternoon, primarily in Western Kentucky, and Southeast Missouri,
and far Southern Illinois. Lightning will be the primary hazard.

Scattered to numerous thunderstorms will be most active
during the peak heating hours of the afternoon and early evening
Saturday through Thursday. Lightning and brief heavy rainfall will
be the primary storm associated hazards, but an isolated wind
gust is also possible in a stronger storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Alexander

When
May 21, 3:00 PM CST to May 31, 11:59 PM CST
Where
Alexander County, 0.9 mi ENE of Cairo to 2.74 mi E of Cairo
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.004, -89.165

Flood, Wabash

When
May 22, 12:00 PM CST to May 26, 6:00 PM CST
Where
Wabash County, 1.86 mi S of Patton to 2.49 mi ENE of Mt Carmel
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.453, -87.749

Flood, White

When
May 22, 8:00 PM CST to May 27, 3:00 PM CST
Where
White County, Maunie to 0.89 mi ESE of Garnerville
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Flood, Pulaski

When
May 23, 2:00 AM CST to May 31, 11:59 PM CST
Where
Pulaski County, Olmsted to America
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Flood, Gallatin

When
May 23, 2:00 AM CST to May 31, 11:59 PM CST
Where
Gallatin County, Shawneetown to 2.49 mi SW of Shawneetown
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Flood, Alexander

When
May 26, 2:00 AM CST to May 31, 11:59 PM CST
Where
Alexander County, Thebes to 1.87 mi SE of Thebes
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885703, 885714, 885710, 885705, 885707, 885709.